Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2009, 1:28 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2009, 1:28 PM EDT (17:28 UTC)
- Expired
- Sep 9, 2009, 5:37 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 091728
FFWRNK
VAC021-173-185-092330-
/O.NEW.KRNK.FF.W.0103.090909T1728Z-090909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT WED SEP 9 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 730 PM EDT.
* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTOP...
TAZEWELL...GRATTON AND ASBERRYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3721 8161 3722 8159 3721 8154 3724 8151
3725 8151 3728 8144 3728 8141 3697 8136
3696 8139 3693 8135 3691 8135 3686 8162
$$
RCS2 follow-up statements
000
WGUS71 KRNK 091918
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED SEP 9 2009
VAC021-173-185-092330-
/O.CON.KRNK.FF.W.0103.000000T0000Z-090909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
318 PM EDT WED SEP 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
CENTRAL TAZEWELL...SOUTHWESTERN BLAND AND NORTHERN SMYTH COUNTIES...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIGHT TO MODERATE RAIN FALLING OVER THE WARNED AREA. THIS
RAINFALL WILL SLOW THE RATE THAT WATER FROM THE EARLIER VERY HEAVY
RAIN RECEDES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTOP...
TAZEWELL AND GRATTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3721 8161 3722 8159 3721 8154 3724 8151
3725 8151 3728 8144 3728 8141 3697 8136
3696 8139 3693 8135 3691 8135 3686 8162
$$
DS000
WGUS71 KRNK 092137
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED SEP 9 2009
VAC021-173-185-092146-
/O.CAN.KRNK.FF.W.0103.000000T0000Z-090909T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
537 PM EDT WED SEP 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TAZEWELL...
SOUTHWESTERN BLAND AND NORTHERN SMYTH COUNTIES...
HEAVY RAIN ENDED ACROSS THE WARNED AREA OVER TWO HOURS AGO...AND NO
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. THEREFORE...THE
WARNING WILL BE CANCELLED.
LAT...LON 3721 8161 3722 8159 3721 8154 3724 8151
3725 8151 3728 8144 3728 8141 3697 8136
3696 8139 3693 8135 3691 8135 3686 8162
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:16 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 9, 12:16 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1216 PM EDT WED SEP 9 2009 .SYNOPSIS... AN UPPER LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL SHIFT SOUTHEAST TO OVER THE REGION TODAY AND LINGER INTO THURSDAY. THE UPPER LOW WILL THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK. THIS FEATURE WILL KEEP A THREAT OF SHOWERS AND STORMS FOR THE AREA INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SLOW-MOVING CLOSED LOW...WITH A PRIMARY CIRCULATION CENTER LOCATED OVER ERN KY THIS MORNING...WILL CONTINUE TO DRIFT SEWD OVER THE SRN APPALACHIANS THROUGH THIS EVENING. THUNDERSTORMS AND SHOWERS FORMED ALONG THE LEFT EXIT REGION OF STRONG JET STREAK. THE COMBINATION OF RELATIVELY STEEP LOW-MID LEVEL LAPSE RATES WITH DAYTIME HEATING...THE MID LEVEL COLD POOL AROUND MINUS 14 C AT 500 MB...AND MEAN FLOW ONLY AROUND 5 KNOT SHOULD RESULT IN WIDESPREAD CONVECTION THIS AFTERNOON ESPECIALLY IN THE WEST. SOME THE STORMS THIS AFTERNOON COULD CONTAIN LOCALLY HEAVY RAINS (SLOW MOVERS WITH PWATS INCREASING)...HAIL AND GUSTY WINDS. FOR NOW...ELECTED NOT ISSUE A FLASH FLOOD WATCH BECAUSE WE HAVE BEEN FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS IN MOST OF THE MTNS. HOWEVER...WILL ADD THE MENTION OF THE THREAT OF ISOLATED FLASH FLOODING IN THE HWO. INCREASED POPS FOR CONVECTION FURTHER EAST INTO THIS AFTERNOON. HIGH TEMPERATURES ARE TRICKY DEPENDING ON CLOUD COVER...SO MADE ONLY MINOR ADJUSTMENTS. .PREVIOUS DISCUSSION... WATER VAPOR SHOWS THE UPPER LOW OVER NRN KY SWINGING SOUTHEASTWARD AS A SHORT WAVE AND ASSOCIATED STRONG JET STREAK MOVES INTO THE SRN APPLNS. TSTMS HAVE CONTINUED ON THE LEFT EXIT REGION OF THIS JET...MAINLY SOUTHWEST OF THE CWA. HOWEVER...AS THE SHORT WAVE AND UPPER CONTINUES TO SWING SOUTHEAST...THE COLD POOL WILL MOVE ACROSS THE CWA TODAY. IF WE GET MUCH HEATING...FAIRLY STRONG LAPSE RATES SHOULD PROMOTE WIDESPREAD DEEP CONVECTION...MAINLY IN THE MTNS. I HAVE KEPT THE LIKELY POPS FOR MUCH OF THE MTNS...AND RAISED THEM TO CATEG FOR THE NRN MTNS OF NC AND MTN EMPIRE OF VA. STORMS TODAY WILL BE SLOW MOVING...AND THE PWATS ARE SLOWLY INCREASING TO AROUND 1.25 INCHES...SO I HAVE ADDED IN HEAVY RAIN WITH THE TSTMS. IF WE GET UNSTABLE ENOUGH FOR CONVECTION TO BECOME ORGANIZED TODAY- MULTICELL CLUSTERS...THEN A FLASH FLOOD WATCH MAY NEED TO BE ISSUED. HOWEVER...WE HAVE BEEN FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS IN MOST OF THE MTNS...SO WE ARE NOT ESPECIALLY SUSCEPTIBLE RIGHT NOW. WILL NOT ISSUE A WATCH...BUT WILL ADD THE THREAT OF ISOLATED FLASH FLOODING INTO THE HWO. HIGHS TODAY ARE HIGHLY DEPENDENT ON CLOUD COVER. WITH MORE CLOUDS EXPECTED IN THE MTNS...THINK HIGHS WILL BE COOLER THAN YESTERDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY EAST OF THE MTNS. TONIGHT...I HAVE KEPT LINGERING CONVECTION INTO THE OVERNIGHT HOURS...TRANSITIONING TO MAINLY ALONG THE BLUE RIDGE- ESPECIALLY IN NW NC AND FAR SW VA WHERE A FAIRLY STRONG LOW LEVEL UPSLOPE FLOW DEVELOPS. WITH CONTINUED CLOUD COVER AND AN EAST TO SOUTHEAST FLOW...HAVE KEPT LOWS ON THE WARM SIDE OF GUIDANCE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... REX BLOCK OVER THE OHIO VALLEY/MIDDLE ATLANTIC WILL DRIFT EAST OVER THE NEXT FEW DAYS. THE UPPER HIGH PORTION OF THE BLOCK WILL MOVE INTO NEW ENGLAND...CAUSING SURFACE HIGH PRESSURE TO STRENGTHEN. THIS PATTERN WILL GIVE THE COASTAL LOW A NUDGE TOWARDS THE DELMARVA THURSDAY AND THURSDAY NIGHT. AS A RESULT...NE COMPONENT/WEDGE WILL INTENSIFY A BIT OVER THE CWA...AS H85 TEMPS DROP INTO THE +12C TO +10C RANGE...BASICALLY A WEAK BACKDOOR COLD FRONT. ANOTHER DISTURBANCE WILL ROUND THE UPPER LOW AND MOVE FROM PA TO WEST VA...THUS ALLOWING SOME SHWS TO DEVELOP MAINLY IN THE WEST AGAIN THURSDAY. MORE OF A STRAIGHT EASTERLY WIND THROUGH THE NC HIGH COUNTRY EARLIER THURSDAY MAY BE RESPONSIBLE FOR -RA/-DZ FOR THE FIRST HALF OF THURSDAY. WIDESPREAD CLOUDINESS SHOULD BEGIN TO BREAK LATE PM AS NE WINDS DELIVER A GOOD CHUNK OF LOWER DEWPOINT AIR. HIGH TEMPS ARE TOUGH THIS DAY...BUT DID KNOCK THEM DOWN A FEW TO AT LEAST PLACE THEM IN THE HIGHER SIDE OF GUIDANCE. IF SUN POPS OUT QUICKER THAN THOUGHT THURSDAY...THEN MAX T MAY BE WARMER. WINDS FINALLY GO TO THE WEST SIDE OF THE COMPASS BEGINNING THURSDAY NIGHT....AND THE RESULTING LATE CLEARING SHOULD PUT MOST SPOTS BELOW 60F. UPPER LOW/COLD POOL ALTHOUGH EXITING WILL BE CLOSE ENOUGH FOR THE REST OF THE SHORT TERM FOR SLT CHC POPS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE 06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE 00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE REGION INTO EARLY NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AN UPPER LOW ACROSS EASTERN KENTUCKY WILL DROP SOUTHEAST ACROSS OUR REGION THIS AFTERNOON INTO TONIGHT. HEATING COMBINED WITH THE COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW...WILL GENERATE WIDESPREAD SHOWERS/TSTMS IN THE MTNS...AND SCATTERED STORMS IN THE EAST. BLF AND LWB HAVE THE BEST CHANCE OF A THUNDERSTORM...SO INCLUDED VICINITY TSTMS TO THE BLF AND LWB TAFS WITH TEMPO GROUPS FOR WHEN TSTMS ARE MOST LIKELY TO HIT THE AIRPORTS. CHANCE ARE LESS IN THE EAST AND ADDED JUST THE MENTION OF VCNTY TSTMS AT ROA...AND VCNTY SHWRS AT LYH. STORMS WILL BE SLOW MOVING...SO WILL BRING HEAVY RAIN AND A GOOD CHC OF IFR CONDS IF THEY PASS DIRECTLY OVER AN AIRPORT. AS THE COLD POOL ALOFT MOVES EAST OF THE AREA BY EVENING...AND WE LOSE THE BETTER LAPSE RATES...THE STORMS IN THE AREA WILL DIMINISH DURING THE EVENING. HOWEVER...WITH A STRONGER EAST-SOUTHEAST UPSLOPE FLOW DEVELOPING OVERNIGHT...SHOWERS COULD LINGER ALONG AND EITHER SIDE OF THE BLUE RIDGE ALL NIGHT. IN ADDITION...THERE WILL BE LOWERING CIGS AND VSBY OVERNIGHT WITH THE MOIST SE FLOW. MORNING LOW CLOUDS AND FOG SHOULD LIFT AROUND 14Z. THE WEATHER PATTERN REMAINS ABOUT THE SAME THURSDAY WITH THE UPPER LOW ABOUT OVERHEAD INTO THURSDAY EVENING. ONCE THE SUN GET OUT...AND THERE IS SOME SFC HEATING MORE CONVECTION IS EXPECTED TO DEVELOP ACROSS THE AREA THURSDAY AND POSSIBLY AGAIN ON FRIDAY BUT MAINLY ISOLATED ON FRIDAY AS THE COLD POOL SLIDES EAST. WEAK HIGH PRESSURE RIDGES IN FROM THE NORTH OVER THE WEEKEND WITH MAINLY VFR EXPECTED OUTSIDE OF OVERNIGHT LOW CLOUDS/FOG AND ISOLATED AFTERNOON SHRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JJ/KK SHORT TERM...KM LONG TERM...PC AVIATION...JJ/KK
Hazardous weather outlook, Sep 9, 9:48 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 948 AM EDT WED SEP 9 2009 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-101400- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE UPPER LEVEL LOW MAY BRING ANOTHER ROUND OF THUNDERSTORMS INTO THE AREA THURSDAY...AND MORE HEAVY RAIN WITH ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ011-013-014-016>020-022>024-032-033-WVZ043>045-101400- SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- SUMMERS-MONROE-GREENBRIER- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SCATTERED THUNDERSTORMS FROM THIS AFTERNOON INTO THIS EVENING. ANY STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ034-035-043>047-058-059-101400- STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 12:10 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT WED SEP 9 2009 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-091815- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 1210 PM EDT WED SEP 9 2009 ...THUNDERSTORMS WILL EFFECT SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA... LATE MORNING THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA THROUGH EARLY THIS AFTERNOON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. RCS
Local storm report, Sep 9, 1:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 NNW TAZEWELL 37.16N 81.53W
09/09/2009 E0.88 INCH TAZEWELL VA TRAINED SPOTTER
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:02 PM EDT | Special Weather Statement | RNK | Carroll | 28 min |
| Sep 9, 12:29 AM EDT | Special Weather Statement | RNK | Floyd, Pulaski | 61 min |
| Sep 9, 12:32 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
| Sep 9, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 65 min |
| Sep 9, 1:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 43 min |
| Sep 9, 1:42 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 63 min |
| Sep 9, 2:41 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Sep 9, 3:14 PM EDT | Special Weather Statement | RNK | Pulaski | 61 min |
| Sep 9, 3:39 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 36 min |
| Sep 9, 4:12 PM EDT | Special Weather Statement | RNK | City of Radford | 33 min |
| Sep 9, 7:32 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 3 hr |
| Sep 9, 7:52 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.